Texas, 2007

High Wind in Texas, December 27 to 28, 2007

December 27 to 28, 2007 · NWS MAF · 2 events in 2 counties and zones

Strong winds in the mid levels of the atmosphere, in advance of an upper level storm system, moved across portions of west Texas. This resulted in high winds across the Guadalupe and Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong winds in the mid levels of the atmosphere, in advance of an upper level storm system, moved across portions of west Texas. This resulted in high winds across the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 27, 11:38 AM CST, 27 minutes earlier.

Area forecast discussion, Dec 27, 11:38 AM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1138 AM CST THU DEC 27 2007

.AVIATION...
AN UPPER LEVEL SYSTEM TRACKING ACROSS NORTHERN NEW MEXICO
WILL HELP PRODUCE WINDY CONDITIONS ACROSS THE FORECAST AREA THIS AFTERNOON.
WHILE VFR CONDITIONS ARE EXPECTED TO PREVAIL...BLOWING DUST MAY AT
TIMES RESULT IN TEMPORARY MVFR VISIBILITY CONDITIONS. SURFACE
WINDS ARE EXPECTED TO INCREASE DURING THE LATE MORNING OR EARLY
AFTERNOON AND BECOME WESTERLY ACROSS THE AREA.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 11 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS.

TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES...BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...LOVING...MARFA PLATEAU...
     PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 11 AM CST /10 AM MST/ THIS MORNING TO
     MIDNIGHT CST /11 PM MST/ TONIGHT FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR THE FOLLOWING ZONES...MARFA PLATEAU.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

03
Hazardous weather outlook, Dec 27, 4:54 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 AM CST THU DEC 27 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
454 AM CST THU DEC 27 2007 /354 AM MST THU DEC 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS ARE EXPECTED TODAY ACROSS THE WEST TEXAS AND
SOUTHEAST NEW MEXICO MOUNTAINS AND PLAINS. SUSTAINED WINDSPEEDS
OF 45 TO 55 MPH WILL BE POSSIBLE IN BOTH THE GUADALUPE AND DAVIS
MOUNTAINS. EXPECT WINDS GUSTS TO NEAR 85 MPH IN THE GUADALUPE
MOUNTAINS AND GUSTS TO NEAR 75 MPH IN THE DAVIS MOUNTAINS. EXPECT
THIS WINDS TO SPREAD INTO THE PLAINS THIS AFTERNOON. WIND SPEEDS
OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH WILL BE POSSIBLE. A HIGH
WIND WARNING IS IN EFFECT TODAY FOR THE DAVIS AND GUADALUPE
MOUNTAINS...AND WILL BE IN EFFECT THIS AFTERNOON FOR EDDY COUNTY
AND A WIND ADVISORY HAS BEEN ISSUED FOR LEA COUNTY ALSO FOR THIS
AFTERNOON.

IN ADDITION TO THE STRONG WINDS...DRY CONDITIONS WILL INCREASE THE
FIRE WEATHER CONCERNS TODAY. RELATIVE HUMIDITY VALUES ACROSS THE
UPPER TRANS PECOS...THE DAVIS MOUNTAINS...THE MARFA AND STOCKTON
PLATEAUS...AND THE BIG BEND REGION WILL BE AT OR BELOW 15 PERCENT.
A RED FLAG WARNING HAS BEEN ISSUED FOR THESE LOCATIONS FOR STRONG
WINDS...DRY CONDITIONS...AND HIGH FIRE DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
December 27, 12:05 PM CST to 10:45 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Other Federal Agency

Wind equipment at McDonald Observatory reported at peak wind of 71 mph at 9 pm CST, Thursday evening.

High Wind, Guadalupe Mountains of Culberson County

When
December 27, 12:21 PM MST to December 28, 12:16 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
ASOS

The ASOS at Guadalupe Pass reported a 78 mph gust Thursday afternoon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72757, 72752.